Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 9, NWS Goodland, KS

April 3, 20238 counties in Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this red flag warning at Apr 3, 2023, 12:31 PM CDT for 8 counties in Kansas; Cheyenne County, Colorado. It took effect at Apr 4, 2023, 12:00 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2023, 12:31 PM CDT (17:31 UTC)
In effect from
Apr 4, 2023, 12:00 PM CDT
Expired
Apr 4, 2023, 2:53 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Sheridan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3143 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS83 KGLD 031731
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1131 AM MDT Mon Apr 3 2023

...Critical Fire Weather Today For Portions of East Colorado as
the Fire Weather Watch has been upgraded to a Red Flag Warning. A
Dangerous Fire Weather Day May Unfold On Tuesday For Portions of
Northwest Kansas...

.Critical fire weather conditions are again expected across Kit
Carson and Cheyenne counties in Colorado today as a Red Flag
Warning has been issued. Dangerous fire weather potential is
increasing for portions of northwest Kansas. Gusty to strong
southwest winds will eventually become northwesterly as a cold
front moves through the area; gusty to strong winds are also
expected behind the wind shift. Blowing dust is also possible due
to multiple days of warm and breezy conditions across the area.

KSZ004-015-016-028-029-041-042-040145-
/O.UPG.KGLD.FW.A.0007.230404T1700Z-230405T0100Z/
/O.NEW.KGLD.FW.W.0009.230404T1700Z-230405T0100Z/
Norton-Sheridan-Graham-Logan-Gove-Greeley-Wichita-
1131 AM MDT Mon Apr 3 2023 /1231 PM CDT Mon Apr 3 2023/

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 7 PM
MDT /8 PM CDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 004, 015, 016, 028, 029, 041, AND 042...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM CDT/ Tuesday. The
Fire Weather Watch is no longer in effect.

* Affected Area...In Kansas, Fire Weather Zone 004 Norton, Fire 
  Weather Zone 015 Sheridan, Fire Weather Zone 016 Graham, Fire 
  Weather Zone 028 Logan, Fire Weather Zone 029 Gove, Fire 
  Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita.

* Winds...Southwest 25 to 35 mph with gusts up to 50 mph before
  becoming northwesterly at 25 to 35, with gusts up to 50 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ253-254-040100-
/O.CON.KGLD.FW.W.0008.230403T1800Z-230404T0100Z/
Kit Carson-Cheyenne-
1131 AM MDT Mon Apr 3 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND
254...

* Affected Area...In Colorado, Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne.

* Winds...Southeast 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
6 follow-up statements
688 
WWUS83 KGLD 032004
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
204 PM MDT Mon Apr 3 2023

...Critical Fire Weather Today For Portions of East Colorado as
the Fire Weather Watch has been upgraded to a Red Flag Warning. A
Dangerous Fire Weather Day Will Unfold On Tuesday For Portions of
Northwest Kansas...

.Critical fire weather conditions are again expected across Kit
Carson and Cheyenne counties in Colorado today as a Red Flag
Warning has been issued. Dangerous fire weather potential is
increasing for portions of northwest Kansas on Tuesday. Gusty to 
strong southwest winds will eventually become northwesterly as a 
cold front moves through the area; gusty to strong winds are also 
expected behind the wind shift. Blowing dust is also possible due 
to multiple days of warm and breezy conditions across the area.

COZ254-040600-
/O.EXA.KGLD.FW.W.0009.230404T1700Z-230405T0100Z/
/O.CON.KGLD.FW.W.0008.000000T0000Z-230404T0100Z/
Cheyenne-
204 PM MDT Mon Apr 3 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 254...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 7 PM MDT Tuesday.

* Affected Area...In Colorado, Fire Weather Zone 254 Cheyenne.

* Winds...West-Southwest 25 to 35 mph with gusts up to 50 mph,
  shifting to the Northwest in the afternoon.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ027-040600-
/O.EXA.KGLD.FW.W.0009.230404T1700Z-230405T0100Z/
Wallace-
204 PM MDT Mon Apr 3 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 027...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 7 PM MDT Tuesday.

* Affected Area...In Kansas, Fire Weather Zone 027 Wallace.

* Winds...South-Southwest 30 to 40 mph with gusts up to 55 mph,
  shifting to the Northwest in the afternoon.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ253-040100-
/O.CON.KGLD.FW.W.0008.000000T0000Z-230404T0100Z/
Kit Carson-
204 PM MDT Mon Apr 3 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 253...

* Affected Area...In Colorado, Fire Weather Zone 253 Kit Carson.

* Winds...Southeast 20 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ004-015-016-028-029-041-042-040600-
/O.CON.KGLD.FW.W.0009.230404T1700Z-230405T0100Z/
Norton-Sheridan-Graham-Logan-Gove-Greeley-Wichita-
204 PM MDT Mon Apr 3 2023 /304 PM CDT Mon Apr 3 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
TO 7 PM MDT /8 PM CDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 004, 015, 016, 028, 029, 041, AND 042...

* Affected Area...In Kansas, Fire Weather Zone 004 Norton, Fire 
  Weather Zone 015 Sheridan, Fire Weather Zone 016 Graham, Fire 
  Weather Zone 028 Logan, Fire Weather Zone 029 Gove, Fire 
  Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita.

* Winds...West-Southwest 25 to 35 mph with gusts up to 55 mph,
  shifting Northwest during the afternoon.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
185 
WWUS83 KGLD 032132
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
332 PM MDT Mon Apr 3 2023

COZ254-040545-
/O.CAN.KGLD.FW.W.0008.000000T0000Z-230404T0100Z/
/O.CON.KGLD.FW.W.0009.230404T1700Z-230405T0100Z/
Cheyenne-
332 PM MDT Mon Apr 3 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
254...
...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 254...

The National Weather Service in Goodland has cancelled the Red
Flag Warning that was in effect for today, Monday. 

The Red Flag Warning continues for tomorrow, Tuesday. The
following conditions are expected tomorrow.

* Affected Area...In Colorado, Fire Weather Zone 254 Cheyenne.

* Winds...South 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ253-032245-
/O.CAN.KGLD.FW.W.0008.000000T0000Z-230404T0100Z/
Kit Carson-
332 PM MDT Mon Apr 3 2023

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 253...

The National Weather Service in Goodland has cancelled the Red
Flag Warning that was in effect for today.

Critical fire weather conditions are not being met and the Red
Flag Warning for today has been cancelled.

$$

KSZ004-015-016-027>029-041-042-040545-
/O.CON.KGLD.FW.W.0009.230404T1700Z-230405T0100Z/
Norton-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
332 PM MDT Mon Apr 3 2023 /432 PM CDT Mon Apr 3 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
TO 7 PM MDT /8 PM CDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 004, 015, 016, 027, 028, 029, 041, AND
042...

* Affected Area...In Kansas, Fire Weather Zone 004 Norton, Fire 
  Weather Zone 015 Sheridan, Fire Weather Zone 016 Graham, Fire 
  Weather Zone 027 Wallace, Fire Weather Zone 028 Logan, Fire 
  Weather Zone 029 Gove, Fire Weather Zone 041 Greeley and Fire 
  Weather Zone 042 Wichita.

* Winds...West 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
748 
WWUS83 KGLD 040435
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1035 PM MDT Mon Apr 3 2023

COZ254-KSZ004-015-016-027>029-041-042-041300-
/O.CON.KGLD.FW.W.0009.230404T1700Z-230405T0100Z/
Cheyenne-Norton-Sheridan-Graham-Wallace-Logan-Gove-Greeley-
Wichita-
1035 PM MDT Mon Apr 3 2023 /1135 PM CDT Mon Apr 3 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
TO 7 PM MDT /8 PM CDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 004, 015, 016, 027, 028, 029, 041, 042,
AND 254...

* Affected Area...In Colorado, Fire Weather Zone 254 Cheyenne. 
  In Kansas, Fire Weather Zone 004 Norton, Fire Weather Zone 015 
  Sheridan, Fire Weather Zone 016 Graham, Fire Weather Zone 027 
  Wallace, Fire Weather Zone 028 Logan, Fire Weather Zone 029 
  Gove, Fire Weather Zone 041 Greeley and Fire Weather Zone 042 
  Wichita.

* Winds...West 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
757 
WWUS83 KGLD 040624
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1224 AM MDT Tue Apr 4 2023

...Dangerous Fire Weather Conditions Today...

COZ254-KSZ004-015-016-027>029-041-042-050100-
/O.CON.KGLD.FW.W.0009.230404T1700Z-230405T0100Z/
Cheyenne-Norton-Sheridan-Graham-Wallace-Logan-Gove-Greeley-
Wichita-
1224 AM MDT Tue Apr 4 2023 /124 AM CDT Tue Apr 4 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
THIS MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 004, 015, 016, 027, 028,
029, 041, 042, AND 254...

* Affected Area...In Colorado, Fire Weather Zone 254 Cheyenne. 
  In Kansas, Fire Weather Zone 004 Norton, Fire Weather Zone 015 
  Sheridan, Fire Weather Zone 016 Graham, Fire Weather Zone 027 
  Wallace, Fire Weather Zone 028 Logan, Fire Weather Zone 029 
  Gove, Fire Weather Zone 041 Greeley and Fire Weather Zone 042 
  Wichita.

* Winds...WSW at 30 to 40 mph with gusts up to 55 mph, shifting to
  the NW at 25 to 35 mph with gusts up to 45 mph during the late
  afternoon.

* Relative Humidity...As low as 10 to 15 percent.

* Impacts...Extreme and unpredictable fire behavior. Any fires 
  that start may rapidly grow and spread out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor burning. Repeating, outdoor burning is NOT advised
today. Any fires that start may rapidly grow and spread out of 
control.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
175 
WWUS83 KGLD 041227 AAA
RFWGLD

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Goodland KS
627 AM MDT Tue Apr 4 2023

...Dangerous Fire Weather Conditions Across Portions of the Area
Today...

COZ254-KSZ004-015-016-027>029-041-042-050100-
/O.CON.KGLD.FW.W.0009.230404T1700Z-230405T0100Z/
Cheyenne-Norton-Sheridan-Graham-Wallace-Logan-Gove-Greeley-
Wichita-
627 AM MDT Tue Apr 4 2023 /727 AM CDT Tue Apr 4 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
THIS MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 004, 015, 016, 027, 028,
029, 041, 042, AND 254...

* Affected Area...In Colorado, Fire Weather Zone 254 Cheyenne. 
  In Kansas, Fire Weather Zone 004 Norton, Fire Weather Zone 015 
  Sheridan, Fire Weather Zone 016 Graham, Fire Weather Zone 027 
  Wallace, Fire Weather Zone 028 Logan, Fire Weather Zone 029 
  Gove, Fire Weather Zone 041 Greeley and Fire Weather Zone 042 
  Wichita.

* Winds...WSW at 25 to 40 mph with gusts up to 55 mph, shifting 
  to the NW at 25 to 35 mph with gusts up to 45 mph during the 
  late afternoon and early evening.

* Relative Humidity...As low as 10 to 15 percent.

* Impacts...Extreme and unpredictable fire behavior. Any fires 
  that start may rapidly grow and spread out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor burning. Repeating, outdoor burning is NOT advised
today. Any fires that start may rapidly grow and spread out of
control.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
528 
WWUS83 KGLD 041953
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
153 PM MDT Tue Apr 4 2023

COZ254-KSZ004-015-016-027>029-041-042-042100-
/O.CAN.KGLD.FW.W.0009.000000T0000Z-230405T0100Z/
Cheyenne-Norton-Sheridan-Graham-Wallace-Logan-Gove-Greeley-
Wichita-
153 PM MDT Tue Apr 4 2023 /253 PM CDT Tue Apr 4 2023/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 004, 015, 016, 027, 028, 029,
041, 042, AND 254...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

Clouds and cooler temperatures on northerly winds is not allowing
for Red Flag criteria to be met, prompting cancellation.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 3, 11:58 AM CDT, 33 minutes earlier.

Area forecast discussion, Apr 3, 11:58 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1058 AM MDT Mon Apr 3 2023

.SHORT TERM...(Today through Wednesday Morning)
Issued at 336 AM MDT Mon Apr 3 2023

A fairly difficult forecast is in store for today and Tuesday across
the area. Currently a surface low is traversing to the east across
southern Kansas. Forecast soundings and some Hi-Res guidance shows
the potential for low stratus to develop across the eastern portion
of the area around sunrise. To the north of the low (GLD CWA)
winds are from the northeast allowing some cooler air to filter
into the area. For today a warm front is forecast to stall across
western Kansas, guidance differs on the exact placement that the
front stalls, I've trended my high temperatures to the HRRR as the
past few days the temperature forecast with this model has been
fairly accurate. Another low pressure system is forecasted to
rapidly intensify starting this afternoon, this will lead to
critical fire weather conditions across east Colorado as the
previous Fire Weather Watch has been upgraded to a Red Flag
Warning for Cheyenne (CO) and Kit Carson county. It is worth
noting that the HRRR and the RAP extend dry air up across western
portions of Yuma and into Washington county, after collaboration
with WFO Boulder it was decided to hold off on the Red Flag
Warning for Yuma county, as a result will be messaging near
critical to locally critical fire weather conditions. As the low
intensifies the winds associated with it will as well becoming
sustained at 25-35 mph with gusts around 45 mph.

Into tonight, the low will slowly move north with a tap into a
Canadian air mass. Low temperatures are forecast to be in the low
30s across Yuma County to the mid 40s over Graham. Pattern
recognition does support the more mild low temperatures the night
before a strong low pressure develops, depending on the overall
placement of the low tonight these low temperatures may still be
to cool. Mesoscale features will need to be monitored especially
this afternoon for placement of the low. Moisture advection will
be occurring leading for the potential of low stratus or perhaps
some fog around sunrise across the east.

Tuesday, confidence continues to increase in the potential for a
multi hazard, potentially high end fire weather day. Guidance
continues to show a slower progression of the low and associated
upper level trough. SW winds will be strong at 25-35 mph gusting
around 50 mph. Confidence has increased in critical fire weather
conditions occurring especially across eastern portions of the
area as a Fire Weather Watch has been issued for Norton, Graham,
Sheridan, Gove, Logan, Wichita and Greeley counties. RH values
will fall into the mid teens as a dryline slowly moves east across
Kansas. As the day moves on a cold front is forecasted to move
across the CWA before being completely through the area by
sunset. Very dangerous wildfire scenario may unfold if a fire were
to be ongoing with this windshift as the winds behind the cold
front may be just as strong to perhaps stronger than they may be
in the warm sector. Office blowing dust research per the usual
reliable GFS is bit more optimistic than 24 hours ago regarding
the potential for organized blowing dust. Assuming the GFS is
spot on with the timing of the system, blowing dust may begin as
early as 15Z across east Colorado while progressing into western
Kansas during the late morning into the early afternoon. Soil
conditions should be relatively primed due to multiple previous
days of warm temperatures, breezy winds and lack of
precipitation. Overall, the potential for reductions, perhaps
locally significant, is increasing as well. If the blowing dust
does occur this would create an additional hazard to any first
responders reporting to a fire if one were to be ongoing.

On to the cold sector of this system, some discrepancy exists
with the overall coverage and location of precipitation. As a
result have lowered the northern counties from "Likely" to
"Chance"; the relative best location for light snow/light
accumulating snow and the potential for blowing snow exists along
and north of Highway 34 still.Winds will remain gusty to strong
overnight, with locally higher gusts possibly near 60 mph
especially if any precipitation is ongoing as the low deepens
which would help mix down the stronger winds via downward vertical
momentum transfer. Confidence is low in this occurring at this
time. Record low temperatures continue to look like a possibility
for some locales Wednesday morning as lows fall into the teens to
low 20s with wind chills around zero.

.LONG TERM...(Wednesday through Sunday)
Issued at 240 AM MDT Mon Apr 3 2023

Wed-Wed night: Cyclonic flow /troughing/ aloft will prevail over
the Rockies and Central Plains in this period. Breezy NNW-NW winds
will weaken during the late morning and afternoon as a large,
mature mid-latitude cyclone.. situated over the Upper Midwest at
~12Z Wed.. lifts northeastward into Ontario. With a cold,
Canadian airmass (characterized by H85 temps -5 to -8C) initially
in place /recently deposited/ over the region -- and scattered to
broken diurnal Cu in the afternoon -- expect below normal
temperatures, with highs ranging from the upper 30s (NW) to upper
40s (S,SE). Expect increasing mid-upper level cloud cover Wed
eve/night -- via weakening cyclonic shear vorticity -- as the
deamplifying upper level trough over the central CONUS lifts
northeast toward the Great Lakes. While a period of light precip
cannot be ruled out in the lee of the Colorado Front Range Wed
eve-night.. given that [1] upper forcing is progged to weaken with
time (as the deamplifying trough lifts northeast over the region)
and [2] the presence of a dry low-level airmass.. little more
than virga is presently anticipated.

Thu-Sat: A flatter, more unidirectional flow pattern is progged to
prevail in this period. In such a flow pattern, one would expect
southerly low-level flow.. on the eastern periphery of a
persistent, diurnally waxing/waning lee cyclone in CO.. and a
warming trend. In this case, above normal temperatures are
anticipated to return by Friday.. and persist through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1058 AM MDT Mon Apr 3 2023

VFR conditions for both terminals expected through about 05z-06z
Tuesday, then shifting downward to a MVFR/IFR mix with ceilings
lowering to below OVC010 at times. VFR conditions return by 14z
for KGLD and 17z for KMCK. Patchy blowing dust could impact both
terminals towards 18z Tuesday.

Winds for KGLD, east 25-35kts through 05z Tuesday, then southeast
10-15kts. By 14z, southwest 10-15kts increasing to 25-35kts by
16z. LLWS 11z-16z Tuesday around 220@35-45kts.

Winds for KMCK, east-northeast 15-30kts through 10z Tuesday, then
east 10-15kts. By 16z, southeast around 15-25kts, especially from
17z onward.

&&

.FIRE WEATHER...
Issued at 336 AM MDT Mon Apr 3 2023

The Fire Weather Watch for Cheyenne (CO) and Kit Carson county
has been upgraded to a Red Flag Warning for today. Winds in the
warning area will be generally southerly at 15-25 mph with the
potential for gusts greater than 40 mph during the afternoon as a
low pressure system develops in the vicinity. Yuma county may see
a brief period of critical fire weather conditions around sunset,
confidence was not high enough for 3 hours of critical conditions
to occur to warrant adding them into the Warning.

Tuesday, has the potential to be a high impact day. Winds will
initially be from the SW at 25-35 mph gusting around 50 mph; through
the day a cold front will move NW to SE across the area allowing
winds to shift to the NW with gusts remaining around 50 mph. A Fire
Weather Watch has been issued for Norton, Graham, Sheridan, Gove,
Logan Wichita and Greeley counties as confidence is currently
greatest for multiple hours of critical fire weather to occur.
Confidence has also increased in organized blowing dust mainly south
of I-70 starting as early as mid morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Tuesday morning through Tuesday evening
     for KSZ004-015-016-028-029-041-042.

CO...Red Flag Warning until 7 PM MDT this evening for COZ253-254.

NE...NONE.
&&

SHORT TERM...Trigg
LONG TERM...Vincent
AVIATION...JN
FIRE WEATHER...Trigg
Hazardous weather outlook, Apr 3, 10:05 AM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
905 AM MDT Mon Apr 3 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041515-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
905 AM MDT Mon Apr 3 2023 /1005 AM CDT Mon Apr 3 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Red Flag Warning remains in effect for Kit Carson and Cheyenne
counties in Colorado this afternoon. Low humidity and southeast to
southwest winds gusting up to 45 mph mph are possible. Near critical
to locally critical fire weather conditions are possible in Yuma
County as well.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

A Fire Weather Watch remains in effect for Norton, Graham, Sheridan,
Gove, Logan, Wichita and Greeley counties Tuesday. The potential for
dangerous fire weather is increasing as southwest winds gusting up
to 50 mph are forecast to occur before a wind shift to the NW occurs
with additional winds gusting to 50 mph. Any activity that involves
sparks is discouraged as the potential exists for fires to burn out
of control.

Blowing dust may occur across the area with the associated strong
winds on Tuesday. Reductions in visibility are possible.

Light snow and blowing snow are possible along and north of Highway
34 from Yuma into Red Willow County Tuesday afternoon and evening
reducing visibilities.

Wednesday morning will have the potential for record low
temperatures and wind chill values a few degrees either side of
zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 3, 11:06 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
1006 AM MDT Mon Apr 3 2023

COZ090>092-KSZ001>004-013>016-027>029-032200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-
Including the cities of Yuma, Wray, Burlington, Arapahoe,
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton,
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley,
Quinter, Grinnell, and Grainfield
1006 AM MDT Mon Apr 3 2023 /1106 AM CDT Mon Apr 3 2023/

Patchy blowing dust is possible over portions of the Tri State
region through the afternoon hours. Windy conditions currently
with gusts over 30 mph at times, especially those areas in the
vicinity of Interstate 70, could see isolated blowing dust that
could briefly impact travel with reduced visibility. Some of the
blowing dust could result from farmers tilling their fields, so
expect secondary roadways to be impacted as well. Please slow down
if you encounter any blowing dust over area roadways.

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:15 AM CDTFire Weather WatchGLDGove, Graham, Greeley, Logan, Norton, Sheridan and 1 more9 hr
Apr 3, 3:15 AM CDTRed Flag WarningGLDCheyenne, Kit Carson13 hr

Nearby

Red Flag Warnings in Kansas, 2023Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.